Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Grand Forks, ND

July 15, 2004Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2004, 1:57 PM CDT for Mahnomen County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 1:57 PM CDT (18:57 UTC)
Expired
Jul 15, 2004, 2:45 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 151857
SVRFGF
MNC087-151945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
157 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CENTRAL MAHNOMEN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 245 PM CDT.

* AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MAHNOMEN...OR ABOUT 37
  MILES NORTH OF DETROIT LAKES...MOVING TO THE SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  WAUBUN AT 215 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4743 9583 4739 9605 4717 9602 4717 9564

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:20 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 9:20 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 AM CDT THU JUL 15 2004

.DISCUSSION...
14Z MSAS ANALYSIS DEPICTED TROUGH AXIS OVER CENTRAL NORTH DAKOTA
WITH GOOD PRESSURE FALLS NOTED AHEAD OF FEATURE ACROSS EASTERN
NORTH DAKOTA. LATEST WATER VAPOR IMAGERY INDICATED 100KT JET
MAX AND ASSOCIATED VORTICITY MAXIMA DROPPING SOUTHEAST FROM
MANITOBA PROVINCE WITH GOOD DARKENING NOTED ON IMAGERY.

MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANCES THIS
AFTERNOON. APPEARS CONDITIONS SETTING UP FOR CONVECTIVE EVENT
THIS AFTERNOON AND EVENING AS UPPER LEVEL ENERGY INTERACTS WITH
MODERATE INSTABILITY IN PLACE OVER REGION. EXPECT ACTIVITY TO FORM
ALONG AND AHEAD OF EASTWARD ADVANCING SURFACE TROUGH WHERE LOW
LEVEL CONVERGENCE WILL BE MAXIMIZED SEE SWODY1 FOR FURTHER DETAILS.
FORECASTED SOUNDINGS HAVE CONVECTIVE TEMPERATURES IN THE LOW 80S
WITH NO CIN SO THUNDERSTORM COMMENCEMENT SHOULD NOT BE A PROBLEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 15, 6:28 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 AM CDT THU JUL 15 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
628 AM CDT THU JUL 15 2004

...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING
WINDS...IS POSSIBLE ACROSS EASTERN NORTH DAKOTA...WESTERN MINNESOTA
AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING.

A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EARLY EVENING WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. SCATTERED
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT AS IT MOVES THROUGH. AN ISOLATED TORNADO IS ALSO POSSIBLE
EARLY IN THE EVENT WHEN DISCREET SUPERCELLS ARE MOST LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE SUNDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 1 PM TO 10 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:40 PM CDTSevere Thunderstorm WarningFGFBecker50 min
Jul 15, 4:55 PM CDTSevere Thunderstorm WarningFGFBecker50 min
Jul 15, 5:28 PM CDTSevere Thunderstorm WarningFGFOtter Tail62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.